Tramadol Overdose

You may be experiencing a tramadol overdose if you’re having trouble breathing or experiencing seizures, severe drowsiness, nausea, vomiting or dizziness after ingesting the drug. Tramadol is one-tenth the strength of morphine, but itcan still cause respiratory depression and death.
Topics On this page
| | 15 sources

If you believe someone has overdosed on Tramadol, dial 911, and try to get the person to respond. If the person isn’t breathing, perform rescue breathing and stay with them until help arrives.

Tramadol is less powerful than oxycodone, hydrocodone and morphine. But the synthetic opioid carries the same risks as other prescription painkillers.

Tramadol is a central nervous system depressant that relieves pain by blocking or dulling signals to the brain. If a person takes too much, tramadol can suppress breathing, leading to life-threatening respiratory depression, coma and death.

Tramadol Overdose Symptoms

Knowing the signs and symptoms of a tramadol overdose can mean the difference between life and death.

A key symptom to watch out for is trouble breathing, also known as respiratory depression. Signs and symptoms may include shortness of breath, slowed breathing or long pauses in between breaths.

When this happens, death can occur quickly and with little warning.

Lizz Bowker, a 57-year-old mother of three in England, was taking daily doses of tramadol for back pain when she died from an accidental overdose in 2013.

Bowker’s husband told the Daily Mail that his wife had been “sorting out her weekly pill box” and probably got confused and took two extra pills. Six minutes later, he found her dead in their bedroom.

Your risk of experiencing respiratory distress is highest during the first 24 to 72 hours of using tramadol or whenever you increase your dose, but problems can occur at any time.

Other signs and symptoms of a possible tramadol overdose include:

Seizures are a common complication of a tramadol overdose, but they can also occur with standard therapeutic doses of the drug. People with epilepsy have a higher risk of developing seizures while taking tramadol. Alcohol use also increases your risk of a seizure.

Tramadol toxicity sometimes presents with bizarre behavior.

In a case study published in a 2011 issue of Proceedings of Singapore Healthcare, doctors describe a 27-year-old woman who was found confused and “shrieking in her room” after taking a dose of tramadol for headache pain that was higher than her normal dose.

Blood tests revealed that the woman’s levels of tramadol were more than four times the safe upper limit. The patient also had an elevated heart rate and tremors but showed no other signs or symptoms of toxicity.

Tramadol and Serotonin Syndrome

Because tramadol works differently from other opioids, a tramadol overdose can trigger a potentially lethal condition called serotonin syndrome.

Serotonin is an important neurotransmitter that regulates behavior, body temperature and other processes. Unlike most opioids, tramadol raises serotonin levels in the brain. In fact, that’s one of the main ways that tramadol makes people feel better.

But too much serotonin activity can make you very sick, or even kill you. In excess, the chemical can trigger tremors, sweating, nausea and other reactions.

Other signs and symptoms of serotonin syndrome include:

Serotonin syndrome is more likely when tramadol is combined with certain types of medications. These include antidepressants, antipsychotics and other drugs that also increase serotonin activity. If you’re not sure whether other medications you’re taking are safe to take with tramadol, ask your doctor or pharmacist.

Overdose Risk Factors

Individuals with a history of substance misuse or addiction have a higher risk of overdosing on tramadol.

Mixing tramadol with alcohol or other drugs that slow your heart rate and breathing can substantially increase a person’s overdose risk. As such, you should avoid combining tramadol with other opioids, benzodiazepines, such as Xanax or Valium, or other sedatives or sleep aids.

Not all tramadol overdoses are accidental, however. Recognizing that fact, the U.S. Food and Drug Administration added a warning to tramadol labels explaining that the drug can increase the risk of suicide, especially when it’s prescribed to those who are depressed or addiction-prone or who have attempted suicide previously.

People with respiratory problems have a higher risk of developing fatal breathing complications while taking tramadol. People with asthma, chronic obstructive pulmonary disease (COPD) or other lung conditions should use caution when taking the drug.

Treating A Tramadol Overdose

If you or someone you know is experiencing any of the symptoms of a tramadol overdose, it’s important to get help quickly.

Emergency responders will most likely administer naloxone, a powerful antidote that can reverse an opioid overdose. If you have the rescue medication on hand, you can administer it before help arrives.

Unfortunately, naloxone sometimes triggers seizures in people who’ve overdosed on tramadol. If that occurs, place the individual on their side and stay with them until the seizure stops. Do not attempt to stick anything in the person’s mouth or restrain them.

Once they regain consciousness, calmly explain to them where they are and what has happened.

Most people require hospitalization following a tramadol overdose. If an individual is having trouble breathing on their own, they may be temporarily placed on a respirator, which will breathe for them. Benzodiazepines may be administered through an IV to control seizures.

If you or a loved one has suffered a tramadol overdose and is struggling with a tramadol addiction, treatment can help.

Quitting tramadol can be hard and may trigger painful withdrawal symptoms, but you don’t have to suffer alone. A managed detox can minimize the discomfort and provide you with the support you need in this difficult first step.

Once you’re feeling better, rehab can equip you with the skills to manage cravings, avoid relapse and begin your recovery journey.



Medical Disclaimer: DrugRehab.com aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.

Author
Amy Keller, RN, BSN
Content Writer, DrugRehab.com
As a former journalist and a registered nurse, Amy draws on her clinical experience, compassion and storytelling skills to provide insight into the disease of addiction and treatment options. Amy has completed the American Psychiatric Nurses Association’s course on Effective Treatments for Opioid Use Disorder and continuing education on Screening, Brief Intervention and Referral to Treatment (SBIRT). Amy is an advocate for patient- and family-centered care. She previously participated in Moffitt Cancer Center’s patient and family advisory program and was a speaker at the Institute of Patient-and Family-Centered Care’s 2015 national conference.
@DrugRehabAmy
editor
Kim Borwick, MA
Editor, DrugRehab.com

Was this article helpful?

How helpful would you rate this article?

    loading

    DrugRehab.com logo

    Thanks for helping us make our website better for visitors like you!

    View Sources

    Ready to make a change?

    Get cost-effective, quality addiction care that truly works.

    Start Your Recovery
    We're here to help you or your loved one.
    Question mark symbol icon

    Who am I calling?

    Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!

    Question mark symbol icon

    Who am I calling?

    Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.

    -->